Colorado, 2026

Wildfire and High Wind in Colorado, February 24 to 25, 2026

February 24 to 25, 2026 · NWS BOU · 7 events in 7 counties and zones

Gusty to strong west downslope winds developed along the east slope of the Front Range Mountains and Foothills during the morning of the 25th. Windy conditions spread east across the plains with gusts of 45 to 55 mph with a few local gusts reaching 65 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Gusty to strong west downslope winds developed along the east slope of the Front Range Mountains and Foothills during the morning of the 25th. Windy conditions spread east across the plains with gusts of 45 to 55 mph with a few local gusts reaching 65 mph. The strong winds combined very warm and dry conditions fuel two wildfires. One on the north Denver metro area and a second in northern Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 24, 12:34 AM MST, 3 hours 26 minutes earlier. Its key messages:

  • Well above-normal temperatures continue for the week.
  • Strong winds expected along the east slopes of the Front Range Mountains and foothills on Tuesday.
  • Snow returns to the mountains Tuesday night through early Thursday.
  • Elevated to critical fire weather conditions possible across the plains through the week (Friday).
Area forecast discussion, Feb 24, 12:34 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1234 AM MST Tue Feb 24 2026

.KEY MESSAGES...

- Well above-normal temperatures continue for the week.

- Strong winds expected along the east slopes of the Front Range
  Mountains and foothills on Tuesday.

- Snow returns to the mountains Tuesday night through early
  Thursday.

- Elevated to critical fire weather conditions possible across
  the plains through the week (Friday).

&&

.DISCUSSION /Through Monday/...
Issued at 1134 PM MST Mon Feb 23 2026

It will be windy and warm across much of the forecast area on
Tuesday, with a High Wind Warning in place for the Front Range
Mountains, elevations mainly above 7,000 feet, and a Red Flag
Warning in place for the urban corridor and parts of the northeast
plains. Winds are forecast to really ramp up early Tuesday morning
as a mountain wave develops with increasing cross-barrier flow.
Models have stayed fairly consistent in the strongest winds starting
out at the ridgetops, then gradually migrating down the lee of the
Front Range into areas down to around 7,000 feet (think our typical
windy spots like Jamestown, Coal Creek Canyon, and Buckeye) by late
morning. West winds ranging from 35 to 50 mph will be possible, with
gusts as high as 80-85 mph in the aforementioned areas. While the
strongest winds are expected to remain at elevations above 7,000
feet, there will likely be fingers of stronger winds (35-45 mph)
that do make their way into the lower elevations that will coincide
with low RH values (10-15%), leading to critical fire weather
conditions developing from late morning through the afternoon.
Winds are expected to retreat back up to the higher elevations
Tuesday evening. High temperatures are forecast to come within
reach of record values (current DIA record is 71F, current
forecast temp is 69F), which gives us a fair shot at tying the
current record if things warm slightly more than expected.

Wednesday will be brought to you by the letter W, for windy, warm,
and winter weather. A plume of Pacific moisture will stream into the
mountains beginning Tuesday afternoon/evening ahead of our next
approaching shortwave. Moderate amounts of new snowfall is expected
across the Front Range Mountains and Mountains of Summit County,
where a Winter Weather Advisory is in place for new snowfall
totals between 5-12 inches will be possible. With a slightly more
favorable flow regime for the Park Range, a winter storm warning
has been issued for where heavier accumulations between 8 and 18
inches are expected through early Thursday morning. With strong
winds around 55 to 65 mph possible, blowing snow will lead to
significantly reduced visibilities, making for very difficult
travel despite snowfall rates generally remaining light. Be
prepared for winter driving conditions if heading into the
mountains from Tuesday evening through early Thursday. Across the
lower elevations, well above-normal temperatures are expected
once again, with gusty winds expanding over much of the plains, as
a 75-80 kt, 500 mb jet drops south over the Wyoming border. Winds
will be strongest along the Wyoming border where 40 to 55 mph
gusts will be possible, with lighter gusts (35-45 mph) from the
Palmer Divide to just north of DIA. It's looking like there will
be enough moisture to make it off the mountains that relative
humidities should stay above 20% (20- 25%) where winds strongest,
however, if RH were to drop even a little under what is forecast,
conditions would quickly reach critical thresholds, so will still
keep on eye on this to see how hi-res models handle tomorrow's
conditions to see if any fire weather highlights are needed. A
few light showers will be possible Wednesday evening as QG fields
show some weak upwards motion and a cold front slides south
across the forecast area, though anything that falls will be
light, with the highest PoPs over the Palmer Divide, where
northerly winds behind the front could bring some upslope
conditions.

Warm, windy, and dry conditions will continue on Thursday and
Friday. Despite wind speeds being lighter than Wednesday, RH
looks to drop to 15% or lower across the majority of the plains
both afternoons, which will bring potential for widespread
elevated to critical fire weather conditions both days. Less wind
and slightly cooler temperatures are expected for next weekend
that should ease any fire weather conditions for at least a few
days!

&&

.AVIATION /06Z TAFS through 06Z Wednesday/...
Issued at 1030 PM MST Mon Feb 23 2026

VFR through the TAF period. Drainage winds are likely to prevail
overnight tonight. Can't rule out a brief westerly puff of wind at
BJC but otherwise quiet conditions are expected. We should see a
transition to gustier WNW winds as early as 18z Tuesday as deeper
mixing develops. Boundary layer mean wind profiles would suggest
generally 20-25KT gusts during the afternoon, which is largely
supported by deterministic output and some statistical guidance.
The best chance of a >30kt gust would be at BJC. Winds should
diminish after 00z with a return to drainage by late Tuesday
evening.

&&

.FIRE WEATHER...
Issued at 1134 PM MST Mon Feb 23 2026

Another extended period with elevated to critical fire weather
conditions will persist through Friday. Strong winds are expected
to develop early Tuesday morning along the Front Range Mountains,
with gusts to around 80 mph possible down to elevations around
7,000 feet. RH values will range between 15-25% in areas where
winds are strongest (7,500-8,500 feet in elevation), while lower
RH values, as low as 10% are expected across portions of the
plains, where channels of winds gusting between 35-45 mph will be
possible throughout the afternoon. The RFW has been expanded to
now include Logan County where the latest guidance indicates
critical fire weather conditions are likely to develop.

Gusty winds will continue on Wednesday, but with RH values
improving over Tuesday's with increasing Pacific moisture entering
the region, RH will range between 20-25% where the strongest winds
are expected to gust between 40-55 mph (generally along and north
of US-34 across the plains), though fire weather conditions will
be elevated across much of the plains due to the strong winds, no
fire highlights are planned at this time.

With continued warm, windy, and dry conditions expected again
Thursday and Friday, critical fire weather concerns will remain
elevated to critical for much of the plains as RH values are
expected to be at or below 15% both days, coinciding with gusty
winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 8 PM Tuesday to midnight MST Wednesday
night for COZ031.

High Wind Warning from 8 AM to 6 PM MST Tuesday for COZ033>035.

Winter Weather Advisory from 8 PM Tuesday to midnight MST
Wednesday night for COZ033-034.

Red Flag Warning from 10 AM to 5 PM MST Tuesday for COZ215-216-
238>240-242-243-248.

&&

DISCUSSION...9
AVIATION...Hiris
FIRE WEATHER...9
Hazardous weather outlook, Feb 23, 4:49 AM MST, 23 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
449 AM MST Mon Feb 23 2026

COZ030>051-241200-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
449 AM MST Mon Feb 23 2026

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Well above normal temperatures are forecast today, with highs in
the mid 60s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Well above normal temperatures will continue through the week.
Increasing winds Tuesday through Friday may lead to several days
of elevated to critical fire weather conditions across the plains.
Across the mountains, a storm system is forecast to bring light
to moderate snow to the mountains late Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 2 wildfire. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 24, 4:00 AM MST to 6:10 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
76 kt (87 mph) estimated gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Wind gusts above timberline reached gusts of 75 to 85 mph.

Wildfire, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 25, 11:30 AM MST to 2:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Broadcast Media
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

The fire burned across 10 acres of dry, grassy fields and charred about 150 vehicles as it produced billows of black smoke visible across the Denver area. Smoke reduced visibility on Interstate 25 to the point that state transportation officials closed the highway in both directions for more than an hour. Four firefighters and one other person were injured by the fire.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
February 25, 12:00 PM MST to 4:35 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

A wind gust of 71 mph was record at the Buckeye RAWS and a gust of 58 mph 4 south-southeast of Carr.

Wildfire, Logan County

When
February 25, 1:20 PM MST to 4:30 PM MST
Where
Logan County forecast zone
Reported by
Broadcast Media
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

The wildfire was ignited by a motor vehicle accident at Highway 113 and Logan County Road 66, according to the Logan County Office of Emergency Management. The area is mainly grassland and rough terrain. Strong northwest to north winds fanned the fire burning 3,500 to 4,000 acres.

High Wind, Ne Weld County

When
February 25, 2:30 PM MST to 3:40 PM MST
Where
Ne Weld County forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Several wind gusts in the 58 to 62 mph range were recorded including a 62 mph wind gust in Briggsdale.

High Wind, Morgan County

When
February 25, 2:30 PM MST to 2:50 PM MST
Where
Morgan County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

A 60 mph wind gust was recorded at the Fort Morgan airport.

High Wind, Washington County

When
February 25, 3:40 PM MST to 3:55 PM MST
Where
Washington County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

A 61 mph wind gust was reported at the Akron airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309296, 1309193, 1318197, 1309194, 1318198, 1318199, 1318200.